Maryland, 2016Damaging Winds and Lightning Strikes in Maryland, July 28, 2016
July 28, 2016 · NWS AKQ · 5 events in 2 counties and zones
Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds, lightning damage, and heavy rain across portions of the Lower Maryland Eastern Shore.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds, lightning damage, and heavy rain across portions of the Lower Maryland Eastern Shore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 28, 10:30 AM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 28, 10:30 AM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
1130 AM EDT THU JUL 28 2016
.SYNOPSIS...
Strong high pressure will remain off the Southeast coast through
the end of the week with a weak frontal boundary lingering over
the area today. This boundary will lift north to around the Mason
Dixon line on Friday, with the front remaining in the vicinity
over the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...Just some minor tweaks to the going forecast. The upper
ridge aloft across the area will break down later this afternoon
into this evening as a weak trough over the Tennessee Valley
tracks across WV and northern VA. This will allow for weak low
pressure to develop along the lee trough this afternoon and will
serve as a focus for showers and thunderstorms. The latest
convective allowing model output continue to suggest the best
development will be along and just north/west of the sfc trough
which by late this afternoon will extend across the
piedmont...with a secondary extension of the trough to the east of
the low through the northern neck being enhanced by the sea/bay
breeze. As such, have continued with likely pops across the far
northern part of the forecast area but have increased pops along
the western shore of the bay through the peninsula. As for the
chances for severe weather this afternoon, with the best upper
forcing and mid level winds across northern VA into the eastern
shore, the best chance for severe weather looks to be along and
just north of the boundary late this afternoon. Will need to watch
for any rotation near the eastern extension of the boundary and
sea breeze this afternoon...but the primary threat for severe
weather would be downbursts given DCAPE values rising to above
1000 J/KG late this afternoon along the boundary. Otherwise...for
southern VA and NE NC, expect widely scattered thunderstorms to
develop this afternoon on locally produced convective boundaries,
but given this area will be further away from the main upper
energy, severe weather chances are less.
In addition, locations across inland NE NC and the southern VA
tidewater may experience heat index values just over 110 degrees
this afternoon. Would prefer to continue with the current heat
advisory given the public perception of it already being another
hot day and little good it would do to upgrade to heat warning at
this later hour. Will mention HI values of 105-110 degrees in
current heat advisory.
Previous forecast discussion below...
Latest sfc analysis shows hi pressure off the Se coast with a
frontal boundary draped across extreme northern VA into the
Delmarva. This front remains in the vicinity today as a potent
mid-level shortwave trough over the TN valley approaches from the
west. Weak embedded shortwaves aloft out ahead of the
aforementioned shortwave trough, in conjunction with a weak sfc
trough, will lead to scattered-likely shras/tstms this aftn/eveng
(pops range from 40% se to 70% nw). Best chance of rain is late
aftn/early eveng just as previous days this week. SPC still has
much of the area in a Slight Risk for severe weather given the
better deep-layer shear (30 kt) than previous days as well as
decent thermodynamics and weak shortwave energy aloft. Continued
mention in HWO...with the main concerns being localized damaging
wind gusts and heavy rain. Otherwise, heat advisory continues for
se va/ne nc this aftn with heat indices expected to reach the
105-109 range. Temps max out in the lo/mid 90s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
By tonight/Friday the aforementioned weak boundary washes out
near the Mason-Dixon line and we'll wait for the next cold front
to approach from the north by late Friday. A potent shortwave is
also expected to cross the area late tonight into midday Friday
and will be the focus for additional shwrs/tstms. Will have high
chc (40-50%) across northern areas Friday afternoon with lower
chances S-SE (farther removed from the best support). Cannot rule
out the potential for some heavy rain given PWs in excess of 2".
However, there's too much uncertainty at this time to warrant a
flash flood watch. Not as hot across the north Friday given the
added cloud cover and convection. Highs Friday from the upr 80s
north to the low/mid 90s south. May need another heat advisory
south. Lows Thursday night in the 70s.
The next cold front washes out across the area Saturday and may
touch off additional convection. Pops were placed at 30-40% for
the afternoon. Highs from the upr 80s north to the low 90s south.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The extended period will feature more normal temps for this time
of year, but there will be decent chances for showers and tstms
thru Mon. A frontal boundary will slowly drop acrs the region Sat
ngt into Tue morning, with the highest POPs (40-50%) Sat ngt into
Mon morning. The POPs will decrease fm N to S later Mon thru Tue,
with most of the area dry later Tue thru Wed, as high pressure
blds in fm the NNE. Max temps will generally range fm the mid 80s
to near 90, with min temps ranging fm the upr 60s to mid 70s.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Mainly VFR conditions across area terminals this morning.
Exception is with some short-lived MVFR at SBY with MIFG/Patchy
ground fog, but expect this to diminish by 28/14z. Otherwise, main
wx maker will be along stationary boundary situated west to east
just to our north across nrn VA and ne MD early this morning. Dry
conditions are expected through midday under sct high clouds, with
scattered showers/tstms developing after 18z. The aforementioned
boundary will remain in vicinity of the Mid-Atlantic region
through Monday resulting in a 30-50% chc of afternoon/evening
showers/tstms through Monday. Best chcs for convection remains
across the northern tier of CWA, mainly along and N of a RIC-SBY
line after 20z. Have held out of TAF for now, with timing still
uncertain...but will likely have to account for areal coverage of
convection with 18Z TAF.
&&
.MARINE...
A stationary front over the region today will gradually lift north
tonight as low pressure tracks across the nrn Mid-Atlantic.
Meanwhile, strong high pressure will remain anchored off the
Southeast coast. The wind will generally be southerly at 5-10kt
today and increase to 10-15kt tonight. Scattered showers/tstms are
expected this afternoon and evening and any tstms have the potential
to produce strong wind gusts. A cold front will push through the
region Friday producing a wind shift to nw with speeds remaining 10-
15kt. The front drops south of the area Friday night resulting in an
e wind of 5-10kt. The front lifts back to the north Saturday into
Saturday night with the wind becoming se 10-15kt. The front settles
over the region Sunday and pushes off the coast early next week.
Seas average 2-3ft through the period with 1-2ft waves in the Bay.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Heat Advisory until 8 PM EDT this evening for NCZ012>017-
030>032-102.
VA...Heat Advisory until 8 PM EDT this evening for VAZ060-065>069-
078>090-092-093-095>098-513>516-518-520-523>525.
MARINE...None.
&&
SYNOPSIS...MAS/MRD
NEAR TERM...JDM/MAS
SHORT TERM...JDM/MAS
LONG TERM...TMG
AVIATION...AJZ/MAM
MARINE...AJZHazardous weather outlook, Jul 28, 2:07 AM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
307 AM EDT THU JUL 28 2016
MDZ021>025-VAZ048-061-062-064-075>077-099-100-509>512-517-519-521-
522-290715-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-CUMBERLAND-GOOCHLAND-CAROLINE-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-ACCOMACK-NORTHAMPTON-WESTERN LOUISA-EASTERN LOUISA-
WESTERN HANOVER-EASTERN HANOVER-WESTERN KING WILLIAM-
WESTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
307 AM EDT THU JUL 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ012>017-030>032-102-VAZ060-065>069-078>090-092-093-095>098-
513>516-518-520-523>525-290715-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-PRINCE EDWARD-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-LANCASTER-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
WESTERN CHESTERFIELD-EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
EASTERN KING WILLIAM-EASTERN KING AND QUEEN-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
307 AM EDT THU JUL 28 2016
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
IN ADDITION...STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 28, 11:34 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1234 PM EDT THU JUL 28 2016
MDZ022-024-281730-
INLAND WORCESTER-WICOMICO-
1234 PM EDT THU JUL 28 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WORCESTER AND
SOUTHEASTERN WICOMICO COUNTIES...
AT 1234 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
PARSONSBURG... OR 7 MILES SOUTHEAST OF SALISBURY UNIVERSITY...MOVING
EAST AT 10 MPH.
WIND GUSTS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PARSONSBURG...NEWARK...PITTSVILLE...WILLARDS...WHITON...
SALISBURY-WICOMICO...POWELLVILLE...WHALEYVILLE...LONGRIDGE AND
CEDARTOWN.
STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
LAT...LON 3823 7558 3835 7559 3845 7530 3818 7527
TIME...MOT...LOC 1634Z 267DEG 7KT 3830 7548
MRD
Special weather statement, Jul 28, 12:15 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
115 PM EDT THU JUL 28 2016
MDZ022-024-281815-
INLAND WORCESTER-WICOMICO-
115 PM EDT THU JUL 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WORCESTER
AND EASTERN WICOMICO COUNTIES...
AT 114 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS LOCATED ALONG A
LINE EXTENDING FROM DELMAR TO NEAR NEWARK. MOVEMENT WAS EAST AT 15
MPH.
WIND GUSTS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BERLIN...DELMAR...SHARPTOWN...PARSONSBURG...OCEAN PINES...NEWARK...
PITTSVILLE...WILLARDS...CHESAPEAKE HEIGHTS...BISHOP...WHALEYVILLE...
BISHOPVILLE...MELSON...SHOWELL...WHITON...AND POWELLVILLE.
STRONG WIND GUSTS ARE POSSIBLE WITH THESE STORMS. THESE WIND GUSTS
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3840 7509 3839 7510 3840 7511 3839 7511
3819 7543 3854 7572 3854 7570 3852 7570
3847 7565 3845 7515 3842 7512 3841 7513
3840 7512 3841 7511
TIME...MOT...LOC 1714Z 276DEG 12KT 3848 7558 3829 7535
MRDThunderstorm Wind, Worcester
- When
- July 28, 1:10 PM EST
- Where
- Worcester County, 1.28 mi ENE of St Martins
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.380, -75.230
Large tree was downed across Route 90.
Lightning, Worcester
- When
- July 28, 1:15 PM EST
- Where
- Worcester County, 0.69 mi N of Berlin
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.330, -75.220
A transformer was struck by lightning.
Lightning, Worcester
- When
- July 28, 1:35 PM EST
- Where
- Worcester County, 1.08 mi E of Ocean Pines
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.400, -75.100
A house was struck by lightning.
Lightning, Worcester
- When
- July 28, 1:40 PM EST
- Where
- Worcester County, 2.63 mi SW of (W30)ocean City Muni
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.290, -75.150
A camper was struck by lightning at Frontier Town Campground.
Thunderstorm Wind, Somerset
- When
- July 28, 6:53 PM EST
- Where
- Somerset County, 0.88 mi NE of Marion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.040, -75.770
Phone and power lines were downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Illinois, July 28, 20161 death · 2 injured · 3 events
- Heat in North Carolina, July 28, 20161 death · 1 event
- Tornado and Flood in Kansas, July 28, 2016$1.6 million · EF0 · 41 events
- Heat in New Jersey, July 28, 201617 injured · 1 event
- Wildfire in Wyoming, July 28 to 31, 20161 injured · $500,000 · 1 event
- Damaging Winds in Kansas, July 28, 2016$155,000 · 66 kt wind · 7 events
- Flash Flooding and Lightning Strike in Louisiana, July 28, 2016$130,000 · 5 events
- Flash Flooding and Hail in Colorado, July 28, 20162.5 in hail · 45 events
- Flash Flood in Kentucky, July 28, 2016$50,000 · 1 event
- Flash Flood and Damaging Wind in Missouri, July 28, 2016$43,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, July 28, 2016$23,000 · 50 kt wind · 15 events
- Flood in West Virginia, July 28, 2016$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653539, 653533, 653534, 653536, 653541.